• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Scientific Publications by FDA Staff

  • Print
  • Share
  • E-mail
-

Search Publications



Fields



Centers











Starting Date


Ending Date


Order by

Entry Details

Neuropsychopharmacology 2014 May;39(6):1355-65

Evidence for a role of transporter-mediated currents in the depletion of brain serotonin induced by serotonin transporter substrates.

Baumann MH, Bulling S, Benaderet TS, Saha K, Ayestas MA, Partilla JS, Ali SF, Stockner T, Rothman RB, Sandtner W, Sitte HH

Abstract

Serotonin (5-HT) transporter (SERT) substrates like fenfluramine and 3,4-methylenedioxymethamphetamine cause long-term depletion of brain 5-HT, while certain other substrates do not. The 5-HT deficits produced by SERT substrates are dependent upon transporter proteins, but the exact mechanisms responsible are unclear. Here, we compared the pharmacology of several SERT substrates: fenfluramine, d-fenfluramine, 1-(m-chlorophenyl)piperazine (mCPP) and 1-(m-trifluoromethylphenyl)piperainze (TFMPP), to establish relationships between acute drug mechanisms and the propensity for long-term 5-HT depletions. In vivo microdialysis was carried out in rat nucleus accumbens to examine acute 5-HT release and long-term depletion in the same subjects. In vitro assays were performed to measure efflux of [(3)H]5-HT in rat brain synaptosomes and transporter-mediated ionic currents in SERT-expressing Xenopus oocytes. When administered repeatedly to rats (6 mg/kg, i.p., four doses), all drugs produce large sustained elevations in extracellular 5-HT (>5-fold) with minimal effects on dopamine. Importantly, 2 weeks after dosing, only rats exposed to fenfluramine and d-fenfluramine display depletion of brain 5-HT. All test drugs evoke fluoxetine-sensitive efflux of [(3)H]5-HT from synaptosomes, but d-fenfluramine and its bioactive metabolite d-norfenfluramine induce significantly greater SERT-mediated currents than phenylpiperazines. Our data confirm that drug-induced 5-HT release probably does not mediate 5-HT depletion. However, the magnitude of transporter-mediated inward current may be a critical factor in the cascade of events leading to 5-HT deficits. This hypothesis warrants further study, especially given the growing popularity of designer drugs that target SERT.


Category: Journal Article
PubMed ID: #24287719 DOI: 10.1038/npp.2013.331
PubMed Central ID: #PMC3988539
Includes FDA Authors from Scientific Area(s): Toxicological Research
Entry Created: 2014-05-28
Feedback
-
-